Texas, 2021

Drought in Texas, May 1 to 31, 2021

May 1 to 31, 2021 · NWS AMA · 2 events in 2 counties and zones

By the end of May 2021, portions of the southwest Texas Panhandle had been in severe or worse drought since June of 2020 when the nearly year-long drought began. For much of that period, the far southwest Texas Panhandle experienced Extreme (D3) to Exceptional Drought (D4).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

By the end of May 2021, portions of the southwest Texas Panhandle had been in severe or worse drought since June of 2020 when the nearly year-long drought began. For much of that period, the far southwest Texas Panhandle experienced Extreme (D3) to Exceptional Drought (D4). Conditions had been slowly improving since March of 2021 and this trend continued into May. Some areas of the Texas and Oklahoma Pahandle experienced a significnantly wet period in May with 150-300 percent of normal rainfall and this continued to greatly improve drought categories for much of the region. The one exception to the surplus occurred in the far southwest Texas Panhandle where only near to slightly below normal rainfall occurred and this limited the drought improvment in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 30, 11:25 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1225 AM CDT Sat May 1 2021

.AVIATION...
VFR conditions are expected to continue through this forecast.
Southerly winds will increase and get gusty by mid to late
morning. Winds will then tend to decrease toward sunset.

&&

.PREV DISCUSSION... /Issued 716 PM CDT Fri Apr 30 2021/

AVIATION...
For the 00Z TAFs, MVFR cigs are expected to develop in the far
southeast TX Panhandle as well as possibly the far southern TX
Panhandle just south of KAMA near sunrise Saturday and persist
until mid to late Saturday morning. Most models keep these MVFR
cigs just south and southeast of KAMA, and have followed the
model majority trend for this fcst cycle. Otherwise, VFR
conditions are forecast to prevail at KGUY, KDHT, and KAMA
through late Saturday afternoon.

02

PREV DISCUSSION... /Issued 244 PM CDT Fri Apr 30 2021/

DISCUSSION...Tonight through Thursday Night...

Latest WV satellite shows an upper low slowly churning eastward over
northern Chihuahua, a northern stream wave over Lake Huron, an upper
ridge over the central and northern Rockies, and a new trough
approaching the Pacific Coast. At the surface, high pressure is
building southeastward in the wake of the northern stream wave,
which has led to easterly and southeasterly winds at the surface
here in the Panhandles. Showers have occasionally approached from
the south through the morning and afternoon, but all have failed to
persist into our CWA, which aligns with the plentiful dry air seen
in the AMA 12z RAOB.

For the remainder of today and tonight, expect the precipitation
free conditions to continue. With a bit more of a pressure gradient
in place compared to last night, expect lows to hold in the 40s.

Saturday, upper low begins to churn northeastward toward the Big
Bend and central TX. As this occurs, with the Pacific Coast trough
advancing over the western CONUS, expect lee troughing to resume
in CO. This will set up a contrast across the Panhandles, with
southwesterly winds, clear skies, and potential fire weather
concerns across the northwestern Panhandles and cloudier
conditions with perhaps some precipitation in the southeastern
Panhandles courtesy of moisture wrapping around the Big Bend upper
low. Moisture profiles in our southeast are only briefly
supportive of precipitation before DNVA-related descent takes
over as the upper low exits to the east, so have kept PoPs fairly
low. These progged skew-Ts also suggest some instability, so have
retained thunder mention in the forecast. Given the skinny CAPE
profiles, do not think any strong or severe storms would be in
cards.

Sunday, aforementioned lee surface trough slides southeastward,
leading to fire weather concerns in the western Panhandles, as
discussed below. Otherwise, expect much warmer conditions as warm
temperatures aloft set up and breezy surface winds help mix this to
the surface.

Sunday night through Monday night, best shot for precipitation in
the entire seven day forecast arrives as the longwave trough
originally off the Pacific Coast slowly slides eastward, with
guidance suggesting this will have a slight positive tilt to it. As
is usually the case with positively tilted longwave troughs, a cold
front will push south Sunday night before the best upper support
arrives during the day Monday. From a precipitation standpoint,
this pattern is usually a recipe for disappointment compared to
what guidance depicts in the medium range, but even this usually
pessimistic forecaster must admit progged moisture quality seems
to be better than what is typically seen in positively tilted
trough scenarios. Given this, and the fact that the trough
possesses only a weak positive tilt, have largely retained likely
NBM PoPs for Monday. Have also largely retained mentions of
thunder given some instability seen in guidance, although severe
thunderstorms look increasingly unlikely given a trend toward a
faster advancing cold front. Otherwise, given the good moisture
seen at 850mb/700mb, have leaned sky cover upward and high
temperatures downward for Monday.

After a cool Tuesday, temperatures should begin to recover by
Thursday as an upper ridge builds over NM. Shortwave disturbance
aloft may lead to some showers and thunderstorms Wednesday, but due
to low confidence in sufficient moisture, have kept mentions out of
the forecast for now.

Ferguson

AVIATION...18Z TAFs...

VFR conditions are likely to prevail at all TAF sites through the
period. Main point of uncertainty is at AMA around 12z Saturday,
when IFR/LIFR stratus may approach from the southeast. At this
time, no available guidance has this reaching the terminal, with
even the most agressive guidance keeping this at least 15 nm away
from AMA. Have thus omitted any mention of stratus from the TAF.
Otherwise, winds are generally light and variable at issuance time
but will become consistent out of the east and southeast this
afternoon, with winds veering to south-southwesterly by the end of
the period.

Ferguson

FIRE WEATHER...

Elevated fire weather conditions may return to the northwestern
Panhandles Saturday as winds across there turn southwesterly, with
resulting warn and dry conditions due to downslope wind component.
Additionally, resumption of surface lee troughing to our northwest
should help tighten the pressure gradient, allowing winds to
increase to 15 to 25 mph as RH values drop below 15 percent,
yielding RFTIs of 1 to 2. In the presence of parched fuels with ERCs
in the 70th to 89th percentile, elevated conditions will likely
occur.

Next fire weather day arrives Sunday as the surface trough shifts
eastward, leading to decidedly downslope westerly winds. As this
occurs, 850mb LLTR impinges on the Panhandles as well. Resulting
warm, dry, and lightly breezy winds should lead to elevated to
perhaps critical conditions, mainly in the southwestern Texas
Panhandle, as RFTI values of 1 to 5 occur.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/36
Hazardous weather outlook, Apr 30, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Fri Apr 30 2021

OKZ001>003-TXZ001>020-317-011000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are likely in the northwestern
Panhandles Saturday.

Elevated to potentially critical fire weather conditions are
possible in the southwestern Texas Panhandle Sunday.

Thunderstorms will be possible across the Panhandles on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Saturday and Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Deaf Smith

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Deaf Smith County saw large improvements through the month of May. While starting the month with three quarters of the southern part of the county experiencing extreme drought (D3) to exceptional drought (D4) conditions. Several inches of rain fell during the month with the north to northeastern portion of the county favored. By the end of the month only a small portion of the southwest was left in severe drought.

Drought, Randall County

When
May 1, 12:00 AM CST to May 25, 12:00 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Decent rains during the month of May brought tremendous improvements to Randall County. The county started the month out with three quarters of the county in severe (D2) to extreme (D3) drought. Three to eight inches fell during the month allowing for the county to be removed from both extreme and severe drought by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961469, 963040.